Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2018, 11:10 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2018, 11:10 PM CDT (04:10 UTC)
- Expired
- Jun 5, 2018, 11:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:15 PM CDT | HAIL 1 | 4 Ese Wimbledon, ND | ESTIMATED ONE INCH HAIL BY PUBLIC. |
| Jun 5, 11:29 PM CDT | HAIL 1.75 | 8 Ssw Sibley, ND | LARGE HAIL AT WEST SIDE BOAT RAMP ON LAKE ASTABULA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1433 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted.
846
WUUS53 KFGF 060410
SVRFGF
NDC003-039-091-060500-
/O.NEW.KFGF.SV.W.0016.180606T0410Z-180606T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1110 PM CDT TUE JUN 5 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Griggs County in southeastern North Dakota...
Northwestern Barnes County in southeastern North Dakota...
Southwestern Steele County in southeastern North Dakota...
* Until midnight CDT.
* At 1110 PM CDT, a severe thunderstorm was located over Wimbledon,
or 21 miles northeast of Jamestown, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Leal around 1130 PM CDT.
Dazey around 1135 PM CDT.
Rogers around 1140 PM CDT.
Bald Hill Dam around 1150 PM CDT.
Sibley around 1155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4728 9846 4734 9790 4700 9805 4708 9847
TIME...MOT...LOC 0410Z 279DEG 26KT 4718 9848
HAIL...1.50IN
WIND...60MPH
$$
CJ2 follow-up statements
758
WWUS53 KFGF 060434
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1134 PM CDT TUE JUN 5 2018
NDC039-091-060443-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-180606T0500Z/
Griggs ND-Steele ND-
1134 PM CDT TUE JUN 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRIGGS AND
SOUTHWESTERN STEELE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
Additional thunderstorms still remain in far southeastern Griggs
County.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4722 9837 4722 9796 4700 9805 4705 9831
TIME...MOT...LOC 0433Z 270DEG 26KT 4716 9824
$$
NDC003-060500-
/O.CON.KFGF.SV.W.0016.000000T0000Z-180606T0500Z/
Barnes ND-
1134 PM CDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN BARNES COUNTY...
At 1133 PM CDT, a severe thunderstorm was located over Dazey, or 19
miles northwest of Valley City, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Dazey and Rogers around 1135 PM CDT.
Sibley around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4722 9837 4722 9796 4700 9805 4705 9831
TIME...MOT...LOC 0433Z 270DEG 26KT 4716 9824
HAIL...1.25IN
WIND...60MPH
$$
CJ565
WWUS53 KFGF 060445
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1145 PM CDT TUE JUN 5 2018
NDC003-060455-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-180606T0500Z/
Barnes ND-
1145 PM CDT TUE JUN 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARNES COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4722 9837 4722 9796 4700 9805 4705 9831
TIME...MOT...LOC 0443Z 279DEG 26KT 4715 9811
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:47 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 5, 9:47 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 947 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 947 PM CDT Tue Jun 5 2018 Elevated showers so far across our northwestern CWA, but there is a narrow axis of instability extending between the warm/stationary front just east of the Red River and the cold front beginning to move into our western counties. MLCAPE values still around 1500 J/kg and there is plenty of deep layer bulk shear near 50 kts. Thus, a watch in eastern ND. Progression of the cold front may limit severe on the northern edge of the watch, but with the instability axis still there can't rule out the severe potential. Short range models are in pretty decent agreement on activity ramping up during the next few hours across the southeastern CWA into the Red River Valley, so adjusted POPs to fit current CAM trends. && .SHORT TERM...(This evening through Wednesday) Issued at 306 PM CDT Tue Jun 5 2018 Big gradient in temperatures this afternoon, with mid 60s around the Lake of the Woods to mid 80s near Gwinner North Dakota. Surface moisture return is still pretty meager across most of the FA, with mid 40 dew points around the Lake of the Woods. However, they are higher to the west, where they are in the upper 50s from Devils Lake to Gwinner. Not too much happening right now, there are some elevated echoes on radar around Devils Lake, but not sure these are even reaching the ground. The best instability axis lies across south central North Dakota, but some CIN remains in place. Looking for a kicker to arrive later this evening in the form of the low level jet. This would be expected to get going sometime around or after dark. Being early June, not too excited about the prospects of severe weather getting going after dark. However, timing for any strong to severe storms should be 8 to 9 pm in the Devils Lake region and late evening to around midnight in the Red River Valley. Think as the storms transition into Minnesota after midnight they should gradually weaken. There may be some lingering pcpn in Minnesota Wednesday morning, but the rest of the day looks quiet. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM CDT Tue Jun 5 2018 Sfc high moves over region for Wed night as upper ridge begins to amplify from northern tier thorugh Sask/Alb provinces. Will see a break in activity through late Thursday evening, when next shortwave moves into area with SW flow aloft from srn CA into the Dakotas. At the sfc, a warm frontal boundary sets up well south of ND/SD state line and storms/showers will develop early Fri morning mainly across sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and POPs further north than fcst indicated 24 hrs ago. Low confidence in the lower POPs on Sat as system moves out of area and ECMWF remains drier than GFS , but easterly flow setting up Sat night into Sun should keep most of area dry for latter part of the weekend...with some low POPs for cntrl ND into the Devils Lake region. A cold front then moves across the region Sun night into Mon, and looks like best chance for widespread shra/tsra activity in the Day 2 through 7 timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 657 PM CDT Tue Jun 5 2018 All sites currently VFR, with convection expected to move in later this evening at KDVL and around the 05-06Z time frame for KFAR and KGFK. Have mostly VCTS and Tempo groups, but included TS at KFAR in a prevailing group as most of the short range models have a thunderstorm complex in that area. Most of the convection and showers will be past us by 10-12Z in the morning, although some periods of MVFR ceilings behind the system will be possible. All sites will return to VFR by the end of the period. Winds will shift around to the northwest behind the convection. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...Speicher AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 959 AM CDT Tue Jun 5 2018 MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039- 049-052-053-061500- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-South Clearwater-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are possible from 8 pm this evening until midnight. The main hazard from these storms would be hail up to 1 inch in diameter and wind gusts to 60 mph. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Western Walsh County- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are expected during the evening and overnight hours. However, these storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 5, 10:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1053 PM CDT TUE JUN 5 2018
NDZ026>029-060445-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
1053 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL
1145 PM CDT...
At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan Center to near Sutton. Movement was
east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Aneta around 1055 PM CDT.
Logan Center around 1105 PM CDT.
Cooperstown and Kempton around 1125 PM CDT.
Northwood around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4764 9850 4783 9820 4785 9735 4733 9811
4741 9850
TIME...MOT...LOC 0353Z 279DEG 24KT 4778 9794 4745 9848
CJSpecial weather statement, Jun 5, 10:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 PM CDT TUE JUN 5 2018
NDZ049-052-060430-
Sargent ND-Ransom ND-
1054 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES UNTIL 1130 PM CDT...
At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glover, or 39 miles northwest of Britton, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Crete around 1115 PM CDT.
Gwinner, Cogswell and Stirum around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4612 9801 4628 9801 4628 9803 4641 9803
4638 9754 4607 9767
TIME...MOT...LOC 0354Z 288DEG 27KT 4627 9817
BPThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 10:47 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
| Jun 5, 10:53 PM CDT | Special Weather Statement | FGF | Griggs | 52 min |
| Jun 5, 10:54 PM CDT | Special Weather Statement | FGF | Sargent | 36 min |
| Jun 5, 11:22 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Steele, Traill | 38 min |
| Jun 5, 11:34 PM CDT | Special Weather Statement | FGF | Sargent | 41 min |
| Jun 5, 11:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 65 min |
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 64 min |
| Jun 6, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 39 min |
| Jun 6, 1:05 AM CDT | Special Weather Statement | FGF | Richland | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.